Alert archive / California / Wind Advisories in 2020
Wind Advisory 17, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 17, 2020, 1:26 PM PDT for Imperial County, California. It took effect at May 18, 2020, 4:00 PM PDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2020, 1:26 PM PDT (20:26 UTC)
- In effect from
- May 18, 2020, 4:00 PM PDT
- Expired
- May 19, 2020, 9:00 AM PDT
- In force
- 17 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WWUS75 KPSR 172026 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 126 PM MST Sun May 17 2020 CAZ562-181200- /O.NEW.KPSR.WI.Y.0017.200518T2300Z-200519T1600Z/ Imperial County Southwest- 126 PM PDT Sun May 17 2020 ...WIND ADVISORY IN EFFECT FROM 4 PM MONDAY TO 9 AM PDT TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 4 PM Monday to 9 AM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
4 follow-up statements
636 WWUS75 KPSR 180824 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 124 AM MST Mon May 18 2020 CAZ562-182230- /O.CON.KPSR.WI.Y.0017.200518T2300Z-200519T1600Z/ Imperial County Southwest- 124 AM PDT Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM PDT TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 4 PM Monday to 9 AM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
739 WWUS75 KPSR 182047 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 147 PM MST Mon May 18 2020 CAZ562-190900- /O.NEW.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/ /O.CON.KPSR.WI.Y.0017.200518T2300Z-200519T1600Z/ Imperial County Southwest- 147 PM PDT Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY... ...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY... * WHAT...West winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...For the first Wind Advisory, until 9 AM PDT Tuesday. For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-190900- /O.NEW.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/ /O.EXB.KPSR.WI.Y.0017.200518T2300Z-200519T0700Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 147 PM PDT Mon May 18 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Western Imperial County. * WHEN...For the first Wind Advisory, until midnight PDT tonight. For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
344 WWUS75 KPSR 190657 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1157 PM MST Mon May 18 2020 CAZ566-191900- /O.EXP.KPSR.WI.Y.0017.000000T0000Z-200519T0700Z/ /O.CON.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1157 PM PDT Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY... ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Imperial County. * WHEN...For the first Wind Advisory, until midnight PDT tonight. For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-191900- /O.CON.KPSR.WI.Y.0017.000000T0000Z-200519T1600Z/ /O.CON.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/ Imperial County Southwest- 1157 PM PDT Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY... * WHAT...West winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...For the first Wind Advisory, until 9 AM PDT Tuesday. For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
106 WWUS75 KPSR 190842 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 142 AM MST Tue May 19 2020 CAZ562-192200- /O.EXT.KPSR.WI.Y.0018.200519T2200Z-200520T0600Z/ /O.CON.KPSR.WI.Y.0017.000000T0000Z-200519T1600Z/ Imperial County Southwest- 142 AM PDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...For the first Wind Advisory, until 9 AM PDT this morning. For the second Wind Advisory, from 3 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-192200- /O.EXT.KPSR.WI.Y.0018.200519T2200Z-200520T0600Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 142 AM PDT Tue May 19 2020 ...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Imperial County. * WHEN...From 3 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 17, 11:25 AM PDT, 2 hours 1 minute earlier.
Area forecast discussion, May 17, 11:25 AM PDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Phoenix AZ 1125 AM MST Sun May 17 2020 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Above normal temperatures continue through Monday as high pressure builds over the Southwest, before a dry weather disturbance brings cooler temperatures by mid-week. An increase in winds and fire danger will accompany this system, especially across southeast California and the lower Colorado River Valley. Calmer and very seasonable weather will return by the end of next week. && .DISCUSSION... Pronounced anticyclonic flow aloft amidst shortwave ridging over the Southwest is evident on morning satellite imagery. An expansive closed low and accompanying upper trough was located off the Pacific coast. Some upper-level moisture in the form of cirrus clouds are branching eastward across northern Arizona, but otherwise clear skies are in place over the remainder of the state into southeast California. Temperatures are forecast to climb a few more degrees across south-central Arizona over what was observed Saturday, with Phoenix expected to top out just over 100 degrees this afternoon. Breezy conditions can be expected along the lower Colorado Valley as southerly winds increase to 15-20 mph with gusts to 30 mph, in response to modest deepening of a surface trough over the Great Basin. This will bring an elevated fire weather threat this afternoon. Mid-level height falls will gradually begin to spread eastward on Monday over southeast California as the aforementioned upper trough digs southward along the northern California coast. Corresponding heights and temperatures aloft will fall 2-3 normalized standard deviations below normal yielding enhanced baroclinicity and pressure gradients over the SW Conus in advance of the cold core. This will mark the beginnings of a cooling trend into mid- week, but more significantly, an increase in wind speeds. Winds towards the top of the mixed boundary layer around 700 mb should crest in a 35-40kt range (nearing the 99th percentile for mid May) and partially be mixed to the surface during peak heating. Latest ensemble and high-resolution deterministic model guidance indicates the typically favored locations in southeast California will likely experience the strongest winds. Despite a modest increase in skin-layer moisture across Imperial County, RH values will remain low enough to support an elevated to perhaps locally critical fire weather threat area-wide on both Monday and Tuesday. A wind advisory may also need to eventually be considered for some southeast California zones as well. More significant cooling will occur on Tuesday with high temperatures struggling to get out of the 80s - which is several degrees below normal - as the upper trough pivots eastward. Tropospheric moisture will remain dry and continue to support low daytime RH values despite the cooling. Any precipitation associated with the trough will remain well to the north across Utah and the Great Basin. Temperatures rebound closer to seasonal normals by late in the week, but any substantial heating should remain tempered by broad troughing remaining fixed over the western CONUS. && .AVIATION...Updated at 1823Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Easterly winds will gradually veer to the west this afternoon, resulting in a period of southerly crosswinds at KPHX. Speeds are generally expected to remain below 8 kt, however occasional gusts up to 15-20 kt will be possible. Somewhat stronger south and southwesterly breezes are anticipated Monday afternoon ahead of a Pacific low pressure system. Southeast California/Southwest Arizona including KIPL and KBLH: Along the CO River Valley including KBLH, a southerly wind will predominate through Monday afternoon. Sustained winds in the 15-20 kt range are likely this afternoon before subsiding overnight and Monday morning. Breezy conditions are also anticipated at KIPL, where southerly winds will shift to westerly tonight. Gusts as high as 25 kt will be possible across the Imperial Valley Monday afternoon. && .FIRE WEATHER... Tuesday through Saturday: Temperatures will cool into a below normal range during the middle of the week with the passage of a weather disturbance north of Arizona before returning back to the seasonal average by the weekend. This system will bring very breezy conditions to all districts Tuesday with afternoon gusts locally exceeding 30 mph. With humidity levels falling near 10%, critical fire conditions may be reached for some areas Tuesday afternoon. Wind speeds should weaken somewhat during the latter half of the week with just more of the typical afternoon upslope gusts. Otherwise, minimum afternoon humidity levels the remainder of the week will fall around 10% while overnight recovery ranges from 25-35% in eastern districts and closer to 40-60% in western districts. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers/MO AVIATION...Hirsch FIRE WEATHER...MO/Rogers
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.